New Mexico, 2018Wildfire and High Wind in New Mexico, April 12 to 14, 2018
April 12 to 14, 2018 · NWS ABQ · 32 events in 22 counties and zones
The first day of a two-day strong wind event began on April 12th as an unseasonably deep upper level storm system moved slowly east through the southern Rockies. Widespread, strong southwest winds increased over the region during the early morning hours of the 12th then peaked during the late afternoon and early evening hours as a potent cold front surged southeastward across the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first day of a two-day strong wind event began on April 12th as an unseasonably deep upper level storm system moved slowly east through the southern Rockies. Widespread, strong southwest winds increased over the region during the early morning hours of the 12th then peaked during the late afternoon and early evening hours as a potent cold front surged southeastward across the state. Widespread blowing dust was reported ahead of the cold front over the Four Corners region where hazardous visibilities were reported. A semi trailer was blown over along U.S. Highway 491 near Shiprock from high winds with blowing dust. The strongest winds were reported over central and western New Mexico where gusts of 60 to 70 mph were common. High temperatures in the 80s and 90s combined with very low humidity and strong winds set the stage for wildfires across the region. A prescribed burn between Bluewater Lake and Grants quickly spread out of control on the 12th while another wildfire developed from an abandoned camp fire. A grass fire that developed over extreme northern Lea County crossed into southeastern Roosevelt County near Milnesand and rapidly consumed nearly 40,000 acres. The 246 Fire near Capitan consumed nearly 4,000 acres as well as two homes and four outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 4:36 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 12, 4:36 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
536 AM MDT Thu Apr 12 2018
.AVIATION...
12Z TAF CYCLE
West to southwest winds will increase at higher elevations through
the early morning hours. Very strong to high winds will develop
between mid morning and early afternoon area wide, though the main
impact period will be during the afternoon through the evening where
gusts between 45 and 55kt will be common area wide. BLDU may reduce
visibility between 3 and 5 miles, locally lower. Winds will decrease
slightly overnight, though will remain gusty as a Pacific cold front
slides from northwest to southeast, switching winds around to the
northwest. Winds will quickly re-strengthen Friday morning.
34
&&
.PREV DISCUSSION...330 AM MDT Thu Apr 12 2018...
.SYNOPSIS...
Very strong to damaging winds today through this evening over
northern and central New Mexico with gusts ranging from 55 to around
70 mph. Reduced visibilities in blowing dust, and extremely critical
fire weather conditions will be widespread. Locales mainly along and
east of the Pecos Valley will see another day of near record high
temperatures. The wind will gradually diminish later this evening
across the west and north, but will remain very strong along the
Central Highlands and South Central Mountains overnight and through
Friday. Winds elsewhere redevelop Friday with gusts to around 55 or
60 mph. Much colder air will invade the region tonight and Friday,
with snow showers developing over the northern higher terrain, where
minor accumulations are possible through Friday night. Gusty north
winds persist over northeast New Mexico Saturday before finally
tapering off. Unseasonably cool temperatures are expected Friday
through Saturday night before rebounding Sunday. Very windy, dry and
warm weather return early next week.
&&
.DISCUSSION...
Another springtime in the Rockies storm system bearing down on the
region today and persisting Friday before exiting Saturday. Very
strong to damaging winds, widespread extremely critical fire
conditions and areas of reduced visibilities in blowing dust are on
the menu today through this evening, with a helping of snow fall
accumulations over the higher terrain of the Sangre de Cristo mts
and far northeast New Mexico mainly Friday through Friday night.
Snow accumulations may range from an inch to around 5 inches over
the northern and western Sangre de Cristo mts by late Friday night.
The Interstate 25 corridor from the Las Vegas area to Raton Pass and
eastward to the Clayton area may be impacted as well, but with
lesser amounts. Some blowing snow may reduce visibilities in the mt
passes and over far northeast New Mexico. However, not planning on
any winter type highlights for snow at this time.
Southwest to west winds today will taper off late this evening west
and north, but persist along the central mountain chain, especially
Clines Corners southward, with barely a 6 hour lull between midnight
tonight and 6am Friday before ramping back up into the very strong
to damaging category. Therefore have extended the high wind warning
for the Central Highlands and South Central Mts through 6 pm Friday.
Other zones may require wind highlights Friday but it's expected
there will be more of a break tonight/early Friday before the wind
starts up again. Latest models haven't really tried to dig the upper
trough any farther south than 24 hrs ago but much colder air will
overspread the region Friday, and hang out until Sunday, when highs
recover to within a few degrees of average. Both highs and lows
Friday through Saturday night will be about 10 to 20 degrees below
average, with near to below freezing lows for much of the forecast
area.
Gusty northerly winds dominate far northeast New Mexico Saturday,
but clouds should be much fewer overall. A transient ridge Sunday,
is followed by a degeneration to more windy and dry weather Monday
and Tuesday. Both the ECMWF and GFS suggest an impressive upper low
later next week may result in some dryline storms over eastern New
Mexico.
&&
.FIRE WEATHER...
..EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...
...STRONG WINDS AND LOW RH FRIDAY ACROSS THE EAST CENTRAL PLAINS...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY AND
TUESDAY...
Extremely critical fire weather conditions are expected this
afternoon through the evening across much of northern and central
New Mexico. Strong to damaging west to southwest wind gusts in
excess of 50 mph will be common as a Pacific trough approaches the
Land of Enchantment. After poor humidity recoveries this morning,
afternoon humidities will fall into the single digits across much of
the area. Several hours of single digit humidities (6-10) can be
expected across the Rio Grande Valley and all of eastern NM.
Widespread Haines values of 6 are also expected. This is not your
average critical fire weather day.
A Pacific cold front will race from northwest to southeast this
evening and overnight, switching winds around to the northwest. Some
light precipitation is possible but the bigger story will be the
much colder air filtering in behind the front. After near record
high temperatures today across some areas, temperatures will be 15
to 20 degrees below normal on Friday. Winds taper off somewhat after
midnight tonight, but will quickly re-strengthen Friday morning and
persist through the afternoon. Despite the cooling, humidities will
remain below 15 percent across portions of the Rio Grande Valley and
the East Central Plains. However, the back door segment of the cold
front is slated to dive down the plains during the day Friday,
potentially moving through the east central plains during the
afternoon. Given the high temperatures will be well below normal,
and the back door front may increase humidities in the afternoon
depending on the timing, will hold off on a Fire Weather Watch at
this time. However, the strong winds and low RH will be a concern,
especially if any fires develop today.
Saturday will be much quieter overall, though strong northerly winds
will develop over far northeast NM. Temperatures will remain well
below normal. Ridging will move over the state on Sunday, thus,
lighter winds expected still. Temps will warm within 5 degrees of
normal.
Monday and Tuesday could be very similar to yesterday and today.
Another Pacific trough will move closer to NM on Monday, while the
base of the trough will cross the state Tuesday. Thus, winds will
inch upward on Monday, and widespread strong to potentially damaging
winds could return on Tuesday. Critical fire weather conditions are
expected across all of eastern NM and portions of western NM on
Monday, and nearly all areas on Tuesday. The main difference on
Tuesday is that much colder air is not expected to move in following
the trough.
More fire weather concerns are expected to arrive toward the end of
the week, particularly on Thursday and Friday.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to midnight MDT tonight
for the following zones...
NMZ512>515-520>522-524-525-527>529-531>534-537-539-540.
Red Flag Warning from 10 AM this morning to midnight MDT tonight
for the following zones... NMZ103-104-106>108.
Wind Advisory from 10 AM this morning to midnight MDT tonight for
the following zones... NMZ530-535-536-538.
High Wind Warning from 10 AM this morning to 8 PM MDT this evening
for the following zones... NMZ502-504>508-510-511-516-518-519.
Red Flag Warning from 10 AM this morning to 9 PM MDT this evening
for the following zones... NMZ101-102-105-109.
Wind Advisory from 10 AM this morning to 8 PM MDT this evening for
the following zones... NMZ501-503-509-517.
High Wind Warning from 10 AM this morning to 6 PM MDT Friday for
the following zones... NMZ523-526.
&&
Hazardous weather outlook, Apr 12, 3:26 AM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
426 AM MDT Thu Apr 12 2018
NMZ501>540-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
426 AM MDT Thu Apr 12 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Westerly winds will become very strong to damaging today with gusts
to between 60 and 70 mph, and persist this evening. Extremely
critical fire weather conditions and areas of reduced visibilities in
blowing dust will also be widespread. Travel will be difficult and
even hazardous for high profile vehicles, especially on north to
south oriented highways.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Very strong to damaging winds persist over the Central Highlands and
South Central Mountains Friday, while strong winds redevelop
elsewhere with some areas of blowing dust. Friday through Saturday
night will be significantly cooler, with temperatures about 10 to 20
degrees below average. Snow fall amounts of 1 to 5 inches are
possible over portions of the north, with the higher amounts over the
Sangre de Cristo mountains and far northeast New Mexico Friday and
Friday night. Interstate 25 from the Las Vegas area to Raton Pass may
be impacted by minor amounts of snow as well.
Windy, dry and warmer weather expected next Monday and Tuesday with
critical fire weather conditions.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind speeds and impacts as well as
precipitation amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- April 12, 7:00 AM MST to 6:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Several weather stations atop Taos Ski Valley reported peak wind gusts between 58 mph and 73 mph periodically for several hours.
High Wind, Northeast Highlands
- When
- April 12, 10:05 AM MST to 2:30 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- ASOS
Las Vegas Municipal Airport reported sustained winds between 40 mph and 51 mph periodically for a couple hours.
High Wind, Central Highlands
- When
- April 12, 10:45 AM MST to April 13, 11:45 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
Clines Corners reported peak wind gusts between 58 mph and 70 mph periodically for over 25 hours.
High Wind, Jemez Mountains
- When
- April 12, 10:45 AM MST to 11:45 AM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
A weather station in Los Alamos reported a peak wind gust up to 63 mph.
High Wind, West Slopes of the Sangre de Cristo Mountains
- When
- April 12, 10:45 AM MST to 6:45 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Public
A weather station northwest of Glorieta reported sustained winds between 40 mph and 47 mph periodically for several hours.
High Wind, Upper Rio Grande Valley
- When
- April 12, 10:45 AM MST to 4:30 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
Taos Regional Airport reported sustained winds between 40 mph and 44 mph periodically for several hours.
High Wind, West Central Plateau
- When
- April 12, 11:15 AM MST to 5:28 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
Gallup Municipal Airport reported peak sustained winds between 40 mph and 47 mph periodically for several hours.
High Wind, West Central Plateau
- When
- April 12, 11:45 AM MST to 5:00 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
Gallup Municipal Airport reported peak wind gusts between 58 mph and 68 mph periodically for several hours.
High Wind, Northeast Highlands
- When
- April 12, 12:51 PM MST to 2:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
Las Vegas Municipal Airport reported a peak wind gust up to 63 mph.
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- April 12, 1:00 PM MST to 2:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
Angel Fire airport reported a peak wind gust up to 58 mph.
High Wind, Santa Fe Metro Area
- When
- April 12, 1:00 PM MST to 2:00 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
A weather station near Madrid reported a peak wind gust up to 60 mph.
High Wind, Albuquerque Metro Area
- When
- April 12, 1:00 PM MST to 4:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
Strong wind gusts around the metro area downed several power lines. Nearly 5,000 customers were reported without power between Albuquerque, Isleta, and Los Lunas. The location of the downed power lines was not specified by local utility authorities.
High Wind, Eastern Lincoln County
- When
- April 12, 1:00 PM MST to 11:15 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility Transwestern Pump station reported sustained winds between 40 mph and 47 mph periodically for several hours.
High Wind, Sandia/Manzano Mountains
- When
- April 12, 1:30 PM MST to 11:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
An observer near Sandia Park reported a peak wind gust up to 65 mph. A weather station near Tajique reported peak wind gusts up to 61 mph.
High Wind, Central Highlands
- When
- April 12, 1:45 PM MST to April 13, 11:00 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
Clines Corners reported sustained winds between 40 mph and 46 mph periodically for nearly 24 hours.
High Wind, Northwest Plateau
- When
- April 12, 1:45 PM MST to 3:55 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Farmington Four Corners Regional Airport reported a peak wind gusts between 58 mph and 62 mph. A New Mexico air quality station near Fruitland reported a peak wind gust up to 71 mph during this period.
High Wind, Northwest Plateau
- When
- April 12, 2:00 PM MST to 4:43 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
Farmington Four Corners Regional Airport reported peak sustained winds between 40 mph and 47 mph.
High Wind, Union County
- When
- April 12, 2:01 PM MST to 2:04 PM MST
- Where
- Union County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Clayton reported a brief wind gust up to 60 mph.
High Wind, Lower Rio Grande Valley
- When
- April 12, 2:15 PM MST to 4:50 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Public
A weather station near Las Nutrias reported sustained winds between 40 mph and 43 mph periodically for a couple hours.
High Wind, South Central Mountains
- When
- April 12, 2:30 PM MST to 3:30 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
A weather station near Nogal reported a peak wind gust up to 58 mph.
High Wind, West Central Mountains
- When
- April 12, 2:30 PM MST to 4:15 PM MST
- Where
- West Central Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
El Malpais RAWS site reported a peak wind gust up to 58 mph.
High Wind, South Central Mountains
- When
- April 12, 3:00 PM MST to 5:00 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Smokey Bear RAWS reported peak wind gusts up to 65 mph.
High Wind, De Baca County
- When
- April 12, 3:00 PM MST to 5:00 PM MST
- Where
- De Baca County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility Fort Sumner site reported peak wind gusts up to 66 mph.
High Wind, West Central Highlands
- When
- April 12, 3:15 PM MST to 5:00 PM MST
- Where
- West Central Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
Two weather stations between Grants and Mesita both reported peak wind gusts up to 65 mph.
High Wind, Eastern Lincoln County
- When
- April 12, 3:15 PM MST to 10:15 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility Transwestern Pump station reported peak wind gusts between 58 mph and 64 mph periodically for several hours.
Wildfire, South Central Mountains
- When
- April 12, 4:00 PM MST to April 14, 3:00 PM MST
- Where
- South Central Mountains forecast zone
- Property damage
- $500,000
- Reported by
- Park/Forest Service
The 246 Fire started around 5pm MDT on April 12, 2018 near Capitan, NM. The fire consumed nearly 4,000 acres as well as two primary homes and sixteen secondary structures. Damage amounts are estimated. No updates were provided from NM Fire Info after April 14, 2018.
High Wind, South Central Mountains
- When
- April 12, 4:00 PM MST to 10:00 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- AWOS
Sierra Blanca Regional Airport reported sustained winds between 40 mph and 48 mph periodically for several hours.
High Wind, South Central Mountains
- When
- April 12, 4:15 PM MST to April 13, 1:15 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
Sierra Blanca Regional Airport reported peak wind gusts between 58 mph and 66 mph periodically for several hours.
High Wind, South Central Highlands
- When
- April 12, 4:42 PM MST to 4:48 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A White Sands Missile Range site reported a peak wind gust up to 58 mph.
High Wind, Far Northwest Highlands
- When
- April 12, 5:30 PM MST to 6:30 PM MST
- Where
- Far Northwest Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A New Mexico air quality station at Navajo Lake reported a peak wind gust up to 58 mph.
High Wind, West Slopes of the Sangre de Cristo Mountains
- When
- April 12, 5:30 PM MST to 5:50 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
A weather station northwest of Glorieta reported a peak wind gust up to 61 mph.
High Wind, Upper Tularosa Valley
- When
- April 12, 9:42 PM MST to 9:48 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A White Sands Missile Range site reported a peak wind gust up to 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, April 12 to 25, 20182 deaths · 10 injured · 7 events
- Dust Storm in Arizona, April 12, 20181 death · 2 events
- Flood in Puerto Rico, April 12, 20181 death · 1 event
- High Wind and Strong Wind in California, April 12, 2018$41,000 · 73 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 12 to 14, 201824 events
- High Wind in Wyoming, April 12, 201857 kt wind · 19 events
- High Wind in Texas, April 12 to 13, 201873 kt wind · 16 events
- Strong Wind in Missouri, April 12, 2018$11,000 · 11 events
- Strong Wind in Illinois, April 12, 2018$11,000 · 11 events
- High Wind in New Mexico, April 12 to 13, 201856 kt wind · 11 events
- High Wind in Colorado, April 12, 201853 kt wind · 10 events
- Winter Storm in Montana, April 12, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739666, 739675, 739649, 739663, 739664, 739668, 739660, 739659, 739676, 739667, 739669, 739670, 739686, 739672, 739650, 739656, 739657, 739677, 739671, 739653, 739661, 739652, 739681, 739662, 739684, 739648, 739655, 739654, 739673, 739658, 739665, 739674.